Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 10, 2021, 1:39 PM EDT for Mingo County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2021, 1:39 PM EDT (17:39 UTC)
- Expired
- Jun 10, 2021, 2:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WWUS81 KRLX 101739
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
139 PM EDT Thu Jun 10 2021
WVZ024-101815-
Mingo-
139 PM EDT Thu Jun 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MINGO COUNTY...
At 138 PM EDT, a strong thunderstorm was located over Buskirk, or
near Williamson, moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Delbarton, Red Jacket, Aflex, Hinch, Matewan, Varney, Meador and Pie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3757 8214 3758 8212 3759 8213 3759 8216
3762 8216 3762 8218 3765 8217 3765 8219
3763 8219 3763 8221 3765 8223 3766 8227
3776 8214 3770 8208 3761 8196 3755 8210
3756 8212 3755 8213
TIME...MOT...LOC 1738Z 239DEG 13KT 3762 8218
$$
HARTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 10, 10:16 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 10, 10:16 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1016 AM EDT Thu Jun 10 2021
.SYNOPSIS...
Tropical airmass remains in place through Friday. Mainly
scattered thunderstorms are expected this afternoon with better
coverage expected Friday with a back door cold front.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1016 AM Thursday...
Due to the high moisture parameters that continue to remain in
place and the potential of additional slow moving showers and
storms with very efficient rainfall, decided to issue a Flash
Flood Watch for a good portion of the CWA. While today's
activity should mainly ease overnight with the loss of heating,
decided to just issue maintain the Flash Flood Watch through
tomorrow evening since the environment will continue to remain
favorable for localized torrential downpours tomorrow.
As of 600 AM Thursday...
No updates needed at this time. H850 jet nose is weakening, down to
15KTs based on mesoanalysis and will continue to weaken through
daybreak. Still have a couple more robust showers out there
producing in excess of 1 inch per hour and these should weaken
and dissipate over the next hour.
As of 300 AM Thursday...
Theta-e feed/mass convergence at the nose of a 25-30KT H850 jet
continues to support moderate to heavy rainfall mainly north of the
Metro Valley along I-77 at this hour. The nose of the jet should
shift slowly northeast into daybreak prior to dissipating with a
resultant down tick in precipitation coverage. Cell training will
continue to be a concern until this occurs with radar indicated
rainfall rates of between 1 and 3 inches per hour and several gauges
beneath the stronger cells reporting up to 1.5 inches of rain. Could
still require a couple additional flash flood warnings this morning
to address this activity, should additional cells move over those
areas where soils are already compromised.
Once this morning activity fades with the loss of focus for ascent,
the region will resume a pattern of scattered to numerous
heating driven showers and thunderstorms. The environment
remains similar to the last few days with tropical-like
soundings displaying high end climatological precipitable water
values, sfc-H400 mean wind of generally 10KTs or less and warm
cloud depths in excess of 11kft. Mid-level lapse rates continue
to be rather poor as one would expect in a tropical airmass.
With the absence of a broader mechanism for forcing today,
should see realization of around 1000J/kg MLCAPE with surface
temperatures rising into the lower 80s with scattered to
numerous thunderstorms firing this afternoon. Some of these
storms will produce very heavy rainfall rates, nudging up toward
3 to 4 inches per hour and be rather slow moving with the
aforementioned mean wind of less than 10KTs. Currently thinking
the best coverage initially will be in the mountains with a
diurnal upslope assist, but the focus will likely transition to
any outflow boundaries by late this afternoon and early evening.
Could also see some local enhancement with very weak shortwaves
still rotating around the further weakened parent upper low.
Areas that saw the most significant swaths of rain yesterday and
overnight should see somewhat less coverage of storms this
afternoon, but should a storm move over a relatively narrow
swath of compromised soils here, high water issues would likely
materialize. Overall, thinking coverage will be on the low end
to justify a Flash Flood Watch over everywhere that could
potentially see these heavy rates, and in collaboration with our
neighbors, will hold off on one for now. Still, would expect at
least a couple flash flood warnings to be issued this afternoon
and evening.
With loss of heating, activity fades overnight, although the
approach of a backdoor cold front into NE WV by Friday morning will
bring renewed precipitation chances.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 405 AM Thursday...
An upper level trough passes through the area Friday, gradually
deepening as it moves off towards the east/southeast. This,
along with a frontal boundary dropping down through the area,
will provide forcing for showers and thunderstorms on Friday.
Expecting coverage to be relatively widespread throughout the
day with precipitation chances winding down throughout Friday
night as front exits the area. As with the rest of the week,
localized flooding issues will continue to be of concern,
especially in areas that are vulnerable to flooding or have
received a lot of rainfall throughout this week. There is a
slight risk for excessive rainfall over the eastern portion of
the area for Friday with a marginal risk for much of the
remainder of the area.
The upper troughing will continue to move out of the area on
Saturday with chances for isolated to scattered showers and
thunderstorms possible, with greater chances during the
afternoon and evening as daytime heating occurs. A cold front
will pass through the area on Sunday bringing additional chances
for showers and thunderstorms.
Friday's temperatures are expected to be around normal with
highs in the upper 70s to low 80s for the lowlands and 60s to
70s for the higher elevations. Saturday and Sunday then warm up
a few degrees above normal.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 415 AM Thursday...
The aforementioned cold front is expected to move out of the
area Sunday night, giving way to overall much drier and less
muggy conditions for the work week. High pressure moves in at
the surface while upper level ridging builds in to the west.
Some models do show a potential shortwave passing through Monday
night which may lead to some shower/storm activity, but given
the disagreement in the models at this point have opted to keep
things dry for now.
For Tuesday, models show an upper level low swinging down just
north of the area with its associated trough dipping down into
the area which may lead to the development of showers and
thunderstorms. Models then generally agree with bringing surface
high pressure back into the area for Wednesday leading to drier
conditions once again for the middle of the week. Temperatures
are expected to be a bit cooler next week, around or a few
degrees below normal.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 600 AM Thursday...
Morning fog/stratus dissipates within the first hour of the 12Z TAF
cycle, with MVFR cumulus developing by late morning. A very moist
airmass in place coupled with surface heating will yield scattered
to numerous thunderstorms by midday persisting into the evening
hours tonight. These storms will be capable of producing very heavy
rain with attendant IFR visibility reductions, they will also be
rather slow moving and if they get on top of a terminal it could be
30 minutes to an hour before they move away. For now, just have a
mix of VCTS/SHRA to cover this potential given somewhat spotty
nature and limited movement of storms.
Storm chances fade tonight with patchy fog or low stratus developing
again, especially for those areas that see measurable rainfall this
afternoon/evening.
Winds remain light except gusty and erratic near thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Heavy downpours will bring IFR
restrictions with scattered to numerous thunderstorms this
afternoon, will likely need to address these with short term
TAF updates.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY L H H H H H H H H H H H
HTS CONSISTENCY H M M H H H H M H H H H
BKW CONSISTENCY M M M H H H H H M M M H
EKN CONSISTENCY M L L M M M M H M M M M
PKB CONSISTENCY L H H H H H H M H H H H
CKB CONSISTENCY H H H M M H H H H H H H
AFTER 12Z FRIDAY...
Chances for scattered thunderstorms remain in the forecast
through Saturday with possible IFR reductions. Patchy fog also
possible each morning through Saturday, especially where rain
falls the preceding day.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday evening for WVZ005>009-
013>019-024>030-033-034-039-515>526.
OH...Flash Flood Watch through Friday evening for OHZ083-085>087.
KY...Flash Flood Watch through Friday evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...JP/CG
NEAR TERM...JP/RG
SHORT TERM...CG
LONG TERM...CG
AVIATION...JPHazardous weather outlook, Jun 10, 11:07 AM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1107 AM EDT Thu Jun 10 2021 KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>019-024>030-033-034-039- 515>526-111515- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH- Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell- Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1107 AM EDT Thu Jun 10 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Scattered to numerous thunderstorms are expected this afternoon and this evening. Some of these storms will be capable of producing locally very heavy rainfall and will be slow moving. As a result, isolated instances of flash flooding are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Shower and thunderstorm coverage is expected to increase Friday with the approach of a cold front. Flash flooding will be possible, especially for locations that received heavy rain in the preceding days. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-VAZ003-004-WVZ010-011-020-031-032-040-111515- Perry-Morgan-Athens-Washington-Vinton-Dickenson-Buchanan-Pleasants- Tyler-Doddridge-Harrison-Taylor-Barbour- 1107 AM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, southwest Virginia, and portions of central West Virginia and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected this afternoon and this evening. Some of these storms will be capable of producing locally very heavy rainfall and will be slow moving. Isolated instances of flash flooding are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and thunderstorm coverage is expected to increase Friday with the approach of a cold front. Flash flooding will be possible, especially for locations that received heavy rain in the preceding days. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 10, 7:51 AM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 5 W OLIVE HILL 38.30N 83.26W
06/09/2021 CARTER KY BROADCAST MEDIA
UPPER TYGART BRANCH NEAR US 60 RAPIDLY ROSE
AND FLOODED US HWY 60 NEAR TYGART
ELEMENTARY. VIDEO SHOWED SIGNIFICANT AND
DEEP WATER FLOWING ACROSS THE HIGHWAY AND
NEARBY AREA. TIME OF REPORT IS ESTIMATED.
&&
HARTLocal storm report, Jun 10, 8:59 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
859 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 5 W OLIVE HILL 38.30N 83.26W
06/09/2021 CARTER KY DEPT OF HIGHWAYS
UPDATED TIME, SOURCE, AND REPORT. KY DOT
REPORTS UPPER TYGART BRANCH AT MILE MARKER
4.1 OF US 60 RAPIDLY ROSE AND FLOODED US HWY
60 NEAR TYGART ELEMENTARY. VIDEO SHOWED
SIGNIFICANT AND DEEP WATER FLOWING ACROSS
THE HIGHWAY AND NEARBY AREA. US 60 WAS
CLOSED OVERNIGHT UNTIL EMERGENCY REPAIRS
COULD BE MADE.
&&
HARTLocal storm report, Jun 10, 9:06 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
906 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN RC BYRD L/D 38.68N 82.19W
06/10/2021 M2.53 INCH MASON WV CO-OP OBSERVER
24 HR RAINFALL TOTAL.
&&
HARTLocal storm report, Jun 10, 9:09 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
909 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 NE OLIVE HILL 38.35N 83.10W
06/10/2021 M2.60 INCH CARTER KY CO-OP OBSERVER
24 HOUR TOTAL. UPDATED PREVIOUS RAINFALL
REPORT FROM WED EVENING WITH NEW TOTAL.
&&
HARTSpecial weather statement, Jun 10, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
139 PM EDT Thu Jun 10 2021
WVZ024-101815-
Mingo-
139 PM EDT Thu Jun 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MINGO COUNTY...
At 138 PM EDT, a strong thunderstorm was located over Buskirk, or
near Williamson, moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Delbarton, Red Jacket, Aflex, Hinch, Matewan, Varney, Meador and Pie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3757 8214 3758 8212 3759 8213 3759 8216
3762 8216 3762 8218 3765 8217 3765 8219
3763 8219 3763 8221 3765 8223 3766 8227
3776 8214 3770 8208 3761 8196 3755 8210
3756 8212 3755 8213
TIME...MOT...LOC 1738Z 239DEG 13KT 3762 8218
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:24 PM EDT | Special Weather Statement | RLX | Mason | 51 min |
| Jun 10, 2:43 AM EDT | Flash Flood Warning | RLX | Cabell, Lincoln | 3 hr |
| Jun 10, 3:01 AM EDT | Flash Flood Warning | RLX | Jackson, Mason, Putnam | 4 hr |
| Jun 10, 3:27 AM EDT | Special Weather Statement | RLX | Boone | 33 min |
| Jun 10, 7:24 AM EDT | Areal Flood Warning | RLX | Jackson | 5 hr |
| Jun 10, 9:59 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 36 hr |
| Jun 10, 1:24 PM EDT | Flash Flood Warning | RLX | Wirt | 96 min |
| Jun 10, 1:29 PM EDT | Flash Flood Warning | RLX | Jackson, Mason | 91 min |
| Jun 10, 3:18 PM EDT | Special Weather Statement | RLX | Randolph | 42 min |
| Jun 10, 3:31 PM EDT | Flash Flood Warning | RLX | Jackson, Roane | 2 hr |
| Jun 10, 4:28 PM EDT | Flash Flood Warning | RLX | Jackson, Roane, Wirt, Wood | 6 hr |
| Jun 10, 4:38 PM EDT | Flash Flood Warning | RLX | Fayette | 3 hr |
| Jun 10, 5:17 PM EDT | Flash Flood Warning | RLX | Webster | 4 hr |
| Jun 10, 5:27 PM EDT | Special Weather Statement | RLX | Fayette | 33 min |
| Jun 10, 5:33 PM EDT | Flash Flood Warning | RLX | Upshur | 4 hr |
| Jun 10, 6:24 PM EDT | Special Weather Statement | RLX | Boone | 51 min |
| Jun 10, 6:27 PM EDT | Special Weather Statement | RLX | Barbour | 48 min |
| Jun 10, 6:46 PM EDT | Flash Flood Warning | RLX | Nicholas, Webster | 3 hr |
| Jun 10, 6:58 PM EDT | Flash Flood Warning | RLX | Clay, Nicholas | 3 hr |
| Jun 10, 7:31 PM EDT | Flash Flood Warning | RLX | Lincoln, Putnam | 3 hr |
| Jun 9, 9:39 PM EDT | Special Weather Statement | RLX | Meigs | 51 min |
| Jun 10, 4:47 PM EDT | Flash Flood Warning | RLX | Lawrence | 3 hr |
| Jun 10, 4:54 PM EDT | Flash Flood Warning | RLX | Carter, Greenup | 3 hr |
| Jun 10, 6:13 PM EDT | Flash Flood Warning | RLX | Carter | 4 hr |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.